New Hampshire, 2012

Hail and Damaging Wind in New Hampshire, May 29, 2012

May 29, 2012 · NWS GYX · 10 events in 2 counties and zones

A stalled front across the forecast area was the focus of severe thunderstorms during the early morning hours and again during the afternoon of the 29th. Strong CAPE and low freezing levels resulted in numerous reports of large hail with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stalled front across the forecast area was the focus of severe thunderstorms during the early morning hours and again during the afternoon of the 29th. Strong CAPE and low freezing levels resulted in numerous reports of large hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 29, 12:05 AM EST, 3 minutes earlier.

Area forecast discussion, May 29, 12:05 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
105 AM EDT TUE MAY 29 2012

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT INTO SOUTHERN NEW ENGLAND OVERNIGHT,
THEN STALL ACROSS THE REGION ON TUESDAY. A COLD FRONT WILL
APPROACH FROM THE WEST TUESDAY NIGHT AND WILL CROSS THE AREA ON
WEDNESDAY. A SECONDARY COLD FRONT WILL APPROACH FROM THE NORTHWEST
WEDNESDAY NIGHT AND WILL PUSH SOUTH OF THE REGION ON THURSDAY.
HIGH PRESSURE WILL BUILD IN FROM THE WEST THURSDAY NIGHT AND
FRIDAY. LOW PRESSURE WILL MOVE EAST FROM THE GREAT LAKES FRIDAY
NIGHT AND SATURDAY AND WILL SLOWLY MOVE EAST THROUGH NORTHERN NEW
ENGLAND ON SUNDAY. LOW PRESSURE WILL DRIFT EAST OF THE REGION ON
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
1 AM UPDATE...NOCTURNAL MCS DEVELOPING OVER VT AND NH AS OF 05Z.
EXPECT ISOLATED LARGE HAIL AND DAMAGING WINDS FOR THE NEXT SEVERAL
HOURS...INCLUDING THE POTENTIAL FOR FLASH FLOODING IN AREAS OF
TRAINING CELLS.

935 PM...AS EXPECTED...CONVECTION CONTINUES TO GRADUALLY INCREASE IN
COVERAGE ACROSS THE REGION IN DEVELOPING OVERRUNNING PATTERN. I
RAISED POPS TO LIKELY FOR AREAS VICINITY OF THE KENNEBEC VALLEY NEXT
SEVERAL HOURS AND ADDED THUNDER AS WELL. 1ST PERIOD GRIDS WERE
ADJUSTED BASED ON RADAR TRENDS AS WELL AS MESONET.

640 PM...SHOWERS CONTINUE OVER
NORTHEAST MAINE IN ASSOCIATION WITH THE STALLED BACKDOOR FRONT.
THE SECOND BAROCLINIC ZONE WAS SITUATED JUST SOUTH AND WEST OF THE
FORECAST AREA WITH SCATTERED ECHOES OVER NORTHERN AND EASTERN
SECTIONS OF OUR AREA AT MOMENT. EXPECT CONVECTION TO INCREASE IN
COVERAGE OVERNIGHT AS MOISTURE AND WARM AIR ADVECTION INCREASES.
FOR THIS ESTF UPDATE...ONLY MINOR TWEAKS WERE REQUIRED TO 1ST
PERIOD GRIDS BASED PRIMARILY ON MESONET.

PREV DISC...
SPECIAL KALB SOUNDING IS HIGHLIGHTING CONVECTIVE INITIATION TROUBLE
FOR THIS AFTN AND EVE ACROSS THE SWRN CWA. DESPITE STEEPENING
LAPSE RATES ALOFT...BOUNDARY LYR MOISTURE IS NOT ABLE TO OVERCOME
WARM TEMPS ALOFT. AS LAPSE RATES CONTINUE TO IMPROVE INTO TNGT AND
MOISTURE CONTINUES TO RISE...CONDS WILL BECOME INCREASINGLY
FAVORABLE FOR CONVECTION ACROSS THE AREA.

THE OVERNIGHT FCST REMAINS SOMEWHAT UNCERTAIN REGARDING PLACEMENT
AND COVERAGE OF TSTMS. INITIALLY THERE IS A SMALL CHC FOR SFC BASED
TSTMS TO DEVELOP INVOF SWRN NH...BUT THAT WINDOW WILL CLOSE
QUICKLY WITH LOSS OF DAYTIME HEATING. MORE LIKELY SCENARIO IS WITH
MID LVL FNT TNGT. IN RESPONSE TO INCREASING HGT FALLS...MID LVL
WARM FNT WILL BEGIN TO MOVE NWD...TO A POSITION ROUGHLY BISECTING
THE CWA. ALONG THIS FNT...SLOPED ASCENT SHOULD INITIATE ELEVATED
CONVECTION. MUCAPE VALUES REMAIN HIGH THRU THE NIGHT...WITH LAPSE
RATES FAVORING HAIL PRODUCTION WELL INTO THE SFC MARINE LYR. HAVE
ADDED SMALL HAIL AND HEAVY RAFL TO THE FCST GRIDS...THOUGH WOULD
NOT BE SURPRISED TO SEE AT LEAST ISOLD SEVERE HAIL FROM ANY STORM
GIVEN THE FAVORABLE EFFECTIVE SHEAR VALUES. THERE CONTINUES TO BE
SUPPORT...MAINLY FROM THE 28/12Z NAM AND ECMWF...FOR THIS
CONVECTION WITH UPR LVL DIVERGENCE AND HIGH MID LVL RH VALUES
COLLOCATED OVER THE CNTRL CWA. THE 28/12Z GFS HAS A SIMILAR
EVOLUTION...THOUGH DISPLACED ABOUT 100 MILES SWD...HENCE SOME
REMAINING UNCERTAINTY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
EARLY MORN CONVECTION SHOULD LIFT OUT OF THE CWA WITH TIME...AND
EXPECT CLEARING TO DEVELOP IN THE FAR S AND W AGAIN. THOUGH THE
HEART OF THE REMNANT ELEVATED MIXED LYR WILL BE DISPLACED E AND
MODERATING WITH TIME...FAVORABLE LAPSE RATES LINGER OVER THE CWA
THRU TUE EVE. INCREASING DEWPOINTS WILL YIELD MODERATE
INSTABILITY...ESPECIALLY FOR THE CT RIVER VALLEY AND ADJACENT
PARTS OF NH. IN ADDITION TO HAIL...STEEP LLVL LAPSE RATES WILL
SUPPORT A DMGG WIND THREAT. PWAT VALUES INCREASING TO NEAR 1.50
INCHES WILL POOL AHEAD OF THE APPROACHING COLD FNT...MEANING HEAVY
RAFL WILL ALSO BE PSBL WITH ANY TSTM. SELY LLVL FLOW VEERING TO
NWLY ALOFT WILL ALSO SUPPORT SUPERCELLULAR CHARACTERISTICS...WITH
AT LEAST AN ISOLD TORNADO THREAT...AGAIN ESPECIALLY FOR FAR
WRN/SWRN NH. THIS WILL BE MOSTLY TIED TO THE SFC WARM FNT...IF IT
CAN MAKE THE ADVANCE THIS FAR N. EXPECT THAT PRESSURE FALLS
INCREASING IN SRN CANADA WILL PREVENT THE BOUNDARY FROM PULLING A
BACKDOOR COLD FNT ROUTINE LIKE TODAY. SEVERE TSTM WORDING HAS BEEN
INCLUDED FOR NEARLY ALL OF NH AND IMMEDIATELY ADJACENT
ME...COINCIDING WITH SPC SWODY2. FARTHER NE...LOW
CLOUDS...FOG...AND COOL TEMPS WILL REMAIN IN NELY ONSHORE FLOW N
OF WARM FNT.

COLD FNT WILL BE APPROACHING THE CWA TUE NGT...BUT WILL NOT CLEAR
THE AREA UNTIL WED. THIS MEANS SHRA/TSRA WILL CONTINUE THRU WED
NGT...THOUGH THE SEVERE THREAT WILL EVENTUALLY BE MITIGATED
OVERNIGHT BY LOSS OF DAYTIME HEATING.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL BE CROSSING THE REGION EARLY WED...WITH THE
GREATEST THREAT FOR A SHOWER EXPECTED DURING THE EARLY MORNING
HOURS. A SECOND FRONT WILL BRING A CHC FOR A SHOWER OVER NRN AREAS
ON THU...FOLLOWED BY SFC HIGH PRES FROM THE GTLKS THU NGT AND FRI.
THIS WILL BRING A SHORT REPRIEVE FM THE WET CONDS AND THE BRIEF
SHOT OF DRY WX TO NEW ENG.

A RELATIVELY STG LOW PRES SYS FOR THIS TIME OF THE YEAR MOVES
TOWARDS THE GTLKS ON SAT. AHEAD OF THIS SYSTEM...GUSTY SOUTHERLY
WINDS WILL BE DEVELOPING. AREAS OF RA WILL CROSS THE REGION IN
BANDS PROPAGATING FROM WEST TO EAST SAT NGT. THIS WILL NEED TO BE
MONITORED AS SOME OF THIS RAIN MAY BE PARTICULARLY HEAVY AS MOISTR
WILL BE TAPPED FROM THE MID ATLC REGION. THEREAFTER...THE UPPER
LVL LOW PRES SYS WILL SLOWLY CROSS THE REGION THROUGH
MON...BRINGING SLGTLY DRIER AIR TO THE REGION...HOWEVER A BRIEF
PASSING SHOWER OR TWO CANNOT BE RULED OUT.

VERY HIGH ASTRONOMICAL TIDES WILL NEED TO BE MONITORED OVER THE
WEEKEND AND INTO EARLY NEXT WEEK AS WELL.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...VFR CONDS EXPECTED THRU THE LATE EVE. ONSHORE FLOW
WILL FOSTER DEVELOPMENT OF LOW CLOUDS AND FOG NEAR THE
COAST...WITH IFR OR LOWER CONDS PSBL. TSMTS DEVELOPING OVERNIGHT
WILL ALSO FEATURE HEAVY RAFL AND SMALL HAIL...WITH SCT IFR CONDS
PSBL. MORE TSTMS WILL DEVELOP TUE AFTN...WITH LARGE HAIL...DMGG
WINDS...AND HEAVY RAFL PSBL ACROSS NH. EXPECT SCT IFR CONDS WITH
THESE...OTHERWISE LOW CLOUDS AND FOG SHOULD IMPROVE TO MARGINAL
MVFR IN THE AFTN.

LONG TERM...CIGS/VSBYS IMPROVING TO VFR ON WED AND CONTG THU AND
FRI. CONDS DETERIORATING TO IFR AND PSBLY LIFR LATER SATURDAY INTO
EARLY SUNDAY...FOLLOWED BY SOME IMPROVEMENT.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA THRESHOLDS.
DEVELOPING LOW CLOUDS...FOG...AND TSTMS WILL MAKE FOR POOR BOATING
CONDS THRU WED HOWEVER.

LONG TERM...WINDS AND SEAS GENERALLY BLO SCA CRITERIA.
HOWEVER...GUSTY WINDS AND BUILDING SEAS AREA EXPECTED NEXT WEEKEND.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...MLE
Hazardous weather outlook, May 28, 2:38 PM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT MON MAY 28 2012

MEZ007-012-018-023-NHZ001-002-004-006-009-010-013-014-291945-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-COASTAL YORK-
NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL-SOUTHERN CARROLL-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
338 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF ISOLATED STRONG THUNDERSTORMS
OVERNIGHT TONIGHT CONTAINING HEAVY RAINFALL...FREQUENT
LIGHTNING...AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON
ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH LOCALIZED FLASH FLOODING COULD OCCUR AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ008-009-013-014-019>022-024>028-291945-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
338 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF ISOLATED STRONG THUNDERSTORMS
OVERNIGHT TONIGHT CONTAINING HEAVY RAINFALL...FREQUENT
LIGHTNING...AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-291945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
338 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS CONTAINING FREQUENT LIGHTNING ARE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NHZ003-005-007-008-291945-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-MERRIMACK-
338 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS EVENING ACROSS
THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH LOCALIZED FLASH FLOODING COULD OCCUR AS WELL.
TONIGHT ISOLATED STRONG THUNDERSTORMS CONTAINING HEAVY
RAINFALL...FREQUENT LIGHTNING...AND HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON
ACROSS THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH THE PROBABILITY OF A BRIEF TORNADO IS NON-ZERO.
LOCALIZED FLASH FLOODING COULD OCCUR AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 28, 11:39 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1239 AM EDT TUE MAY 29 2012

NHZ005-007-008-290530-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
1239 AM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 130 AM EDT...

AT 1239 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF HANOVER...OR ABOUT 7
MILES NORTHWEST OF WHITE RIVER JUNCTION...MOVING EAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HANOVER...
LEBANON...LYME...ENFIELD...CANAAN...DORCHESTER...ORANGE...CARDIGAN
MOUNTAIN STATE PARK AND GRAFTON THROUGH 130 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4360 7234 4370 7231 4374 7225 4375 7223
      4382 7220 4380 7180 4348 7194 4358 7237

EKSTER

The radar

The Burlington radar (KCXX), 114 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grafton

When
May 29, 12:08 AM EST to 12:14 AM EST
Where
Grafton County, 0.5 mi W of Hanover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.700, -72.290

A severe thunderstorm produced 1.75 inch hail in Hanover.

Hail, Grafton

When
May 29, 12:30 AM EST to 12:35 AM EST
Where
Grafton County, 0.5 mi W of Lost River
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.030, -71.790

A severe thunderstorm produced 1 inch hail in Lost River.

Hail, Grafton

When
May 29, 12:40 AM EST to 12:45 AM EST
Where
Grafton County, 4.05 mi ESE of Orford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.890, -72.080

A thunderstorm produced .88 inch hail near Orford.

Hail, Grafton

When
May 29, 12:40 AM EST to 12:46 AM EST
Where
Grafton County, 3.29 mi ESE of Orford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -72.090

A severe thunderstorm produced 1 inch hail near Orford.

Hail, Grafton

When
May 29, 12:42 AM EST to 12:48 AM EST
Where
Grafton County, 5 mi ESE of Orford
Measured
1 in hail
Reported by
Public
Coordinates
43.892, -72.057

A severe thunderstorm produced 1 inch hail near Orford.

Hail, Grafton

When
May 29, 1:05 AM EST to 1:12 AM EST
Where
Grafton County, 0.5 mi W of Groton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.700, -71.840

A severe thunderstorm produced 1 inch hail in Groton.

Hail, Sullivan

When
May 29, 2:35 PM EST to 2:41 PM EST
Where
Sullivan County, 2.76 mi S of Langdon
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -72.380

A severe thunderstorm produced 1 inch hail off Mellish Rd. near Langdon.

Thunderstorm Wind, Sullivan

When
May 29, 3:09 PM EST to 3:13 PM EST
Where
Sullivan County, Langdon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.170, -72.380

A severe thunderstorm downed trees on the Cheshire Pike in Langdon.

Hail, Sullivan

When
May 29, 3:10 PM EST to 3:14 PM EST
Where
Sullivan County, Langdon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.170, -72.380

A thunderstorm produced .88 inch hail in Langdon.

Hail, Sullivan

When
May 29, 3:55 PM EST to 3:59 PM EST
Where
Sullivan County, 2 mi NNW of West Claremont
Measured
1.25 in hail
Reported by
Public
Coordinates
43.427, -72.395

A severe thunderstorm produced 1.25 inch hail near Claremont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386198, 386200, 386201, 386202, 386203, 386206, 386211, 386217, 386212, 386215.